Virginia, 2024Damaging Winds in Virginia, February 12 to 13, 2024
February 12 to 13, 2024 · NWS RNK · 8 events in 4 counties and zones
A frontal system intensified as it moved from the southern Mississippi River Valley into the Carolinas and southwestern Virginia on February 12. Some marginal instability developed ahead of the approaching low pressure that allowed for isolated severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system intensified as it moved from the southern Mississippi River Valley into the Carolinas and southwestern Virginia on February 12. Some marginal instability developed ahead of the approaching low pressure that allowed for isolated severe thunderstorms to develop. These storms produced winds that knocked down trees, damaged outbuildings and a vehicle. There were also sporadic power power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 7:32 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Feb 12, 7:32 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
732 PM EST Mon Feb 12 2024
.SYNOPSIS...
A strong storm system will impact the mid-Atlantic and southeast
U.S. through Tuesday. Rain will overspread the area tonight,
then colder air will change rain to snow showers in the higher
elevations Tuesday morning. Expect strong to damaging northwest
winds Tuesday morning as well in the mountains and foothills.
High pressure builds in for midweek.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 725 PM EST Monday
Key Message:
1. No change to timing and location of High Wind Warning and
Wind Advisories
2. Increased the strongest wind gusts in the High Wind Warning
to 65 mph
Low pressure was over eastern Tennessee with a warm front
extending from the low through northern North Carolina and a
cold front trailing into the Gulf of Mexico.
Still seeing widespread drizzle and fog over the area, with
pockets of light rain. Watching the line of showers from eastern
Tennessee through western Georgia. As the low moves east-
northeast this band would be the most likely opportunity to get
an isolated thunderstorm overnight.
No change to temperatures at this time.
Previous discussion
As of 145 PM EST Monday
Strong low pressure is centered over Central Alabama
this afternoon and is expected to continue to strengthen as it
moves northeast into the Mid-Atlantic. Rain still remains to the
south along a stationary front currently situated east to west
across the Carolinas. Better isentropic lift will move north as
the low moves north and strengthens, so expecting rain to become
more widespread this evening and overnight. Toned back the PoPs
for this afternoon considering rain still remains well to the
south.
Low pressure will track nearly overhead overnight and quickly off
the New Jersey coast by daybreak Tuesday. With the current progged
track of the low, triple point may be situated somewhere over
Southern Virginia. Some convection allowing models have a brief
window for some marginal instability to build north just ahead of
the front either side of midnight for the VA/NC border region. This
may provide for an isolated instance of a stronger storm or two
within this zone. With the progged kinematic parameter space, only
marginal instability is needed for storms. Other than some isolated
convection, some localized flooding could be possible as well where
heavier bands of rain track over the same locations.
Winds will transition from the south/southwest quickly to the
northwest as the low moves northeast. A strong post-frontal wind
signal still remains among guidance. Very sharp pressure rises,
coinciding with a 50kt-60kt low level jet will likely allow for
strong gusts to mix to the surface. Areas along the Blue Ridge from
Roanoke south to Boone could potentially see wind gusts up to 60mph
starting around daybreak Tuesday. Either side of the Blue Ridge
could see gusts as high as 50mph. With wet ground, could be
easier to topple trees. With higher confidence in the winds, the
Wind Advisory was expanded east during the morning update. No
plans to change the current headlines at the moment. Window of
the strongest winds will be from 6am Tuesday through 2pm
Tuesday. Winds will remain gusty into Tuesday evening, but will
steadily trend downward into Tuesday night.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 100 PM EST Monday...
Key Messages:
1. Dry but breezy for Wednesday with near normal temperatures.
2. Precipitation returns to the west for late Thursday.
In the wake of a strong departing low pressure system, surface high
pressure will build in over the eastern US, bringing an end to any
lingering shower activity in the west by early Wednesday morning.
Breezy conditions will continue through most of Wednesday,
decreasing after sunset as the pressure gradient gradually
decreases. This surface high will lead to clearer skies and dry
weather for mid week. 500mb heights increase Thursday as some upper
ridging develops over the eastern US, allowing for temperatures to
rise to above normal for Thursday. A northern stream upper trough
traverses southern Canada by the end of the week. The cold front
associated with this system reaches the Mid Atlantic by late
Thursday, and will bring some precipitation to the area, mainly
confined to west of the Blue Ridge, especially southeast West
Virginia. This shower activity looks to be short lived, as the cold
front and upper low move farther away from the area, with coverage
of showers diminishing by Friday morning. Ensemble guidance show
negative temperature anomalies for Thursday night into Friday,
suggesting that precipitation may start as rain, but transition to
snow in the western mountains overnight.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 100 PM EST Monday...
Key Messages:
1. Mainly dry conditions for Friday.
2. Precipitation chances increase again Saturday.
3. Dry conditions return Sunday and Monday.
Surface high pressure will approach the area by the end of the week,
and following the passage of the cold front Thursday night, build
into the area Friday, and shower activity over the western mountains
will come to an end by early to midday Friday. Another, but deeper,
upper trough crosses southern Canada through the weekend, and its
associated cold front will push into the region from the west
through Saturday. Southwesterly flow ahead of this front will advect
moisture in from the Gulf of Mexico, increasing chances for
precipitation through Saturday. Deterministic long range models show
considerable differences in the coverage and timing of precipitation
for Saturday, so confidence is low in impacts from that system as
this time. Behind that front, a colder and drier airmass moves into
the eastern US, with negative 850mb temperature anomalies suggested
by the long range ensembles, so thinking temperatures will be below
normal for the weekend. Surface high pressure slides eastward from
the south central US by the end of the weekend and beginning of the
work week, marking a return to dry conditions after the frontal
passage on Saturday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 715 PM EST Monday...
Weather conditions will be changing rapidly as first a warm front
then a cold front cross West Virginia, Virginia, and North
Carolina before 12Z/7AM as low pressure tracks from central
Tennessee to off the DelMarVa Coast by Tuesday morning.
Will be starting the TAF forecast period with LIFR ceilings and
areas of drizzle and MVFR to LIFR fog with light winds. Once the
warm front passes the wind becomes southwest with increasing
wind speeds. Much of the fog will dissipate at that time. The
cold from sweeps across the region between 06Z/1AM to 12Z/7AM
with the timing for local TAF sites taken from 3KM NAM Bufkit
forecast soundings and the similar 1D NBM viewer.
The wind direction turns to the west and northwest behind the
cold front. A sharp uptick in wind speed is expected with wind
gusts in the 30 to 45 kt range at the local TAF sites. Wind
gusts around 60 knots are likely in the higher elevations of the
northwest North Carolina mountains. The strongest wind will be
in the morning, and although the sustained wind and gusts
slacken by afternoon, gusts of 20 to 30 kts are expected during
the afternoon.
Rain will end will the passage of the cold front with a clearing
sky not far behind east of the Blue Ridge. Have KROA, KLYH, and
KDAN back to VFR by 15Z/10AM. It will be a different story over
the mountains. The strong west wind will maintain MVFR clouds on
the western slopes of the central Appalachians. Scattered to
isolated MVFR snow showers are possible at KBLF and KLWB in the
morning.
AVIATION OUTLOOK...
VFR Wednesday into Thursday as high pressure works in. There is
a small chance of rain and snow showers with MVFR ceiling and
visibility in southeast West Virginia on Thursday and Friday.
A more organized storm system will approach the region from the
southwest on Saturday, bringing sub-VFR conditions and the
probability of rain.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning from 3 AM to 3 PM EST Tuesday for VAZ015>017.
Wind Advisory from 6 AM to 3 PM EST Tuesday for VAZ007-009>014-
018>020-022>024-032>035-043>045-058.
NC...High Wind Warning from 3 AM to 3 PM EST Tuesday for NCZ001-002-
018.
Wind Advisory from 6 AM to 3 PM EST Tuesday for NCZ003>006-019-
020.
WV...Wind Advisory from 6 AM to 3 PM EST Tuesday for WVZ042>044-507-
508.
&&
SYNOPSIS...BMG
NEAR TERM...AMS/BMG
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/BMGHazardous weather outlook, Feb 12, 2:21 PM EST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
221 PM EST Mon Feb 12 2024
VAZ007-009>014-018>020-022>024-034-035-045-WVZ042>044-507-508-131930-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
221 PM EST Mon Feb 12 2024
...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM EST TUESDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Localized flooding may occur from periods of moderate rain tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032-033-043-044-058-131930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry-
Pittsylvania-Halifax-
221 PM EST Mon Feb 12 2024
...WIND ADVISORY IN EFFECT FROM 6 AM TO 3 PM EST TUESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall this afternoon into tonight is possible,
which could lead to minor flooding, especially in urban and poor
drainage.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015>017-131930-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
221 PM EST Mon Feb 12 2024
...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO 3 PM EST
TUESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
VAZ046-047-059-131930-
Appomattox-Buckingham-Charlotte-
221 PM EST Mon Feb 12 2024
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 12, 9:55 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
955 PM EST Mon Feb 12 2024
NCZ001-002-018-019-VAZ007-009-015-130400-
Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-Tazewell VA-Grayson VA-
Smyth VA-
955 PM EST Mon Feb 12 2024
...INTENSE SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT
ALLEGHANY...WILKES...WATAUGA AND ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SMYTH...TAZEWELL AND WESTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 1100 PM EST...
At 953 PM EST, Doppler radar was tracking strong showers and
isolated thunderstorms along a line extending from Ermine to Erwin.
Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone...
Marion...
Richlands...
Bluefield...
Tazewell...
North Wilkesboro...
and Wilkesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3612 8155 3611 8181 3621 8190 3630 8190
3634 8171 3663 8160 3714 8190 3724 8174
3721 8156 3734 8136 3723 8123 3715 8133
3709 8127 3703 8146 3657 8117 3656 8090
3645 8098 3633 8087 3606 8088 3600 8132
TIME...MOT...LOC 0253Z 240DEG 48KT 3710 8278 3617 8241
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AMSThunderstorm Wind, Smyth
- When
- February 12, 9:56 PM EST
- Where
- Smyth County, 0.69 mi N of Saltville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.890, -81.750
A few trees were blown down by thunderstorm winds, with one falling onto a power line, on East Main Street near the Holston River.
Thunderstorm Wind, Smyth
- When
- February 12, 10:02 PM EST
- Where
- Smyth County, 1.11 mi E of St Clair Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -81.610
One tree was blown down by thunderstorm winds onto a power line on Red Stone Road.
Thunderstorm Wind, Tazewell
- When
- February 12, 10:05 PM EST to 10:35 PM EST
- Where
- Tazewell County, 1.3 mi ESE of Richlands to Bluestone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 37.090, -81.800
Numerous trees were blown down by thunderstorm winds in a swath from Richlands, VA to four miles ENE of Tiptop, VA. Several fell onto power lines causing scattered power outages. One tree fell onto a house as well.
Thunderstorm Wind, Smyth
- When
- February 12, 10:07 PM EST
- Where
- Smyth County, 2.16 mi SE of Mc Mullin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.800, -81.540
One tree was blown down by thunderstorm winds blocking a lane of Scratch Gravel Road.
Thunderstorm Wind, Smyth
- When
- February 12, 10:17 PM EST
- Where
- Smyth County, 1.49 mi NNW of Chatham Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.970, -81.530
One tree was blown down by thunderstorm winds along B. F. Buchanan Highway.
Thunderstorm Wind, Wythe
- When
- February 12, 10:37 PM EST
- Where
- Wythe County, 1.38 mi N of Government Siding
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.940, -81.150
A 40 foot shed was blown onto its side by thunderstorm winds.
Thunderstorm Wind, Wythe
- When
- February 12, 10:44 PM EST
- Where
- Wythe County, 1.49 mi NNE of Wytheville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.970, -81.070
One tree was blown down by thunderstorm winds onto the Interstate 77 North off-ramp, at Virginia mile marker 41.
Thunderstorm Wind, Campbell
- When
- February 13, 1:09 AM EST
- Where
- Campbell County, 2.82 mi NNW of Long Is
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 37.120, -79.110
A large barn and a few smaller sheds were blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, February 12, 2024$125,000 · 18 events
- Hail and Damaging Wind in Alabama, February 12, 2024$25,000 · 4 in hail · 5 events
- Winter Storm and Winter Weather in Missouri, February 12, 202419 events
- Winter Weather in Tennessee, February 12, 202412 events
- Winter Storm and Winter Weather in Arkansas, February 12, 202411 events
- Flash Flooding in Georgia, February 12, 202410 events
- High Wind in Virginia, February 12 to 13, 2024$11,000 · 50 kt wind · 4 events
- Damaging Wind and High Wind in Tennessee, February 12 to 13, 202454 kt wind · 4 events
- Damaging Winds in West Virginia, February 12, 2024$11,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 12, 20243 events
- Dense Fog in California, February 12, 20242 events
- Winter Storm and Winter Weather in West Virginia, February 12 to 13, 20242 events